Narcan is a nasal spray treatment that reverses the effects of opioid overdoses. The name Narcan refers to a specific formulation of the generic drug naloxone, although people commonly call other naloxone drugs “Narcan.” It is an opioid antagonist that binds to, and blocks, opioid receptors in the brain, preventing further effects of an overdose.
Symptoms of an opioid overdose include:
Naloxone is available over-the-counter in most states, and as a prescription drug in others under the brand names Narcan and Evzio. If you decide to purchase naloxone, be sure to store the medication in it's original packaging at room temperature. Read the drug information and any disclaimers on the packaging.
The Food and Drug Administration (FDA) has approved three forms of naloxone: nasal spray (Narcan), injectable, and auto-injectable (Evzio). All three forms are highly effective at reversing an overdose. However, Narcan nasal spray is easier for families, caregivers, and non-medical personnel to administer compared to injections, making it an ideal overdose treatment.
From 2012 to 2016, the rate of naloxone administrations increased 75.1 percent, which mirrors a 79.7 percent increase in the age-adjusted opioid mortality rate.Centers for Disease Control and Prevention (CDC)
To administer Narcan, lay the patient flat on their back and spray once into their nostril.
Make sure to support their neck and let the head tip back to ensure the drug enters the body. Following dosing, contact emergency medical services (EMS) immediately, as overdoses are life-threatening, and first responders are the proper health care professionals to help someone overdosing.
Narcan works immediately to stop an overdose but the first dose of naloxone is only effective for 30 to 90 minutes. If the patient does not respond, or relapses into unresponsiveness, you must administer additional doses. Each naloxone nasal spray contains a single dose and can only be used once. Therefore, you must use a new spray to give the patient a dose every two to three minutes, alternating nostrils each time.
Rehab facilities are open and accepting new patients
Narcan was given in a study to healthy adult volunteers to determine its side effects, which include:
Other serious side effects of naloxone have since been reported in patients after surgery, including:
These side effects occur most often in patients who have cardiovascular disorders (heart problems) or receive other drugs that have similar effects. In addition, excessive doses of Narcan given to these patients eliminated pain relief from opioids.
Allergic reactions to naloxone are very rare. There have been no conclusive studies as to the effects of using this drug while pregnant or breastfeeding. It is unknown if Narcan passes into breast milk.
A symptom of opioid overdose is central nervous system and respiratory depression (slow and ineffective breathing). After the administration of Narcan, these symptoms should improve. However, due to the duration of action of most opioids, the patient can relapse back into respiratory depression. This process will continue until enough Narcan is given to reverse the overdose.
If someone is physically dependent on opioids, Narcan can induce acute opioid withdrawal symptoms, including:
Narcan is approved for use in infants and children to treat opioid overdoses. The dosing depends on body weight, ranging from 0.005 milligram/kilogram (mg/kg) to 0.01 mg/kg. Unlike adults, Narcan’s action on children may be delayed or unpredictable. As such, children are monitored for at least 24 hours in case a relapse occurs.
In children and infants, Narcan can induce acute opioid withdrawal syndrome, which is described previously in this section. However, this syndrome is life-threatening to neonates (infants less than four weeks old), and symptoms include:
Narcan crosses the placenta, and administration to a mother dependent on opioids may result in withdrawal in the fetus. This can be life-threatening, and both the mother and fetus should be monitored closely after treatment.
Geriatric patients (ages 65 and older) are more likely to have decreased liver, kidney, and cardiac function. Additionally, they may take more medication or develop other health conditions as a result of increased age. When these patients receive Narcan, it is metabolized differently compared to healthy adults, resulting in more exposure to the drug.
Buprenorphine is a medication that treats opioid use disorder. If someone who uses the drug has an opioid overdose, it will bind to and block the same receptors as Narcan. Buprenorphine also has a longer duration of action and stays on receptors longer, stopping Narcan’s effects. As a result, treatment may need to be repeated multiple times to reverse the overdose.
Narcan has not been shown to be addictive. However, prescription opioids are classified as Schedule II drugs by the Drug Enforcement Administration. These are defined as, “drugs with a high potential for abuse, with use potentially leading to severe psychological or physical dependence.” Along with this, they are considered highly dangerous.
Heroin is an illicit opioid classified as a Schedule I drug, with no currently accepted medical use and a high potential for abuse.
Signs of opioid addiction and abuse include:
Addiction is characterized by a set of behaviors surrounding drug use. Someone who is addicted to opioids might be unable to stop using them. Seek medical help if you or someone you know is experiencing addiction.
Narcan is a life-saving drug that stops an overdose in its tracks, allowing the recipient the chance to overcome their addiction. There are a wide variety of programs to treat opioid addiction and abuse.
Medication-assisted treatment (MAT) combines drugs such as buprenorphine, naltrexone, and methadone with therapy to provide a “whole patient” approach.
Different programs and counseling options help facilitate lifestyle changes and thoughts around drug use. Options include:
Overcoming an opioid addiction is difficult to do alone. Speak with your healthcare provider for information on rehabilitation centers in your area and for medical advice when it comes time to detox.
Narcan is used to treat an opioid overdose with symptoms of breathing problems, severe sleepiness, or inability to respond.
Narcan (naloxone) can be administered via a nasal spray, or an injection subcutaneously (into the skin), intravenously (into the veins), or intramuscularly (into the muscles). Intravenously is the most rapid acting method.
If someone is overdosing, the first step is to stimulate them awake by yelling their name and rubbing their sternum. Administer one dose of Narcan every two minutes. Call 911. Administer rescue breathing. The person should start breathing regularly on their own, then roll them into a recovery position on their side.
No, naloxone has no role in the management of cardiac arrest. If a heart attack is a symptom of an opioid overdose, Narcan may help.
Narcan can help counteract opioid overdoses. Common opioids include:
You don’t have to overcome your addiction alone. Professional guidance and support is available. Begin a life of recovery by reaching out to a specialist today.
Cash, Rebecca E., Kinsman, Jeremiah, Crowe, Remle P., Rivard, Madison K., Faul, Mark, Panchal, Ashish R. “Naloxone Administration Frequency During Emergency Medical Service Events — United States, 2012-2016.” Morbidity and Mortality Weekly Report, US Department of Health and Human Services/Centers for Disease Control and Prevention, Aug. 2018, https://www.cdc.gov/mmwr/volumes/67/wr/pdfs/mm6731a2-H.pdf
Centers for Disease Control and Prevention. “2018 Annual Surveillance Report of Drug-Related Risks and Outcomes.” CDC, Aug. 2018, https://www.cdc.gov/drugoverdose/pdf/pubs/2018-cdc-drug-surveillance-report.pdf
Centers for Disease Control and Prevention. “Using Naloxone to Reverse Opioid Overdose in the Workplace: Information for Employers and Workers.” CDC, Oct. 2018, https://www.cdc.gov/niosh/docs/2019-101/pdfs/2019-101.pdf
Drug Enforcement Administration. “Drug Scheduling.” DEA, https://www.dea.gov/drug-scheduling
Food and Drug Administration. “NARCAN (naloxone hydrochloride).” FDA, Nov. 2015, https://www.accessdata.fda.gov/drugsatfda_docs/label/2015/208411lbl.pdf
Johns Hopkins Medicine. “Signs of Opioid Abuse.” Johns Hopkins Medicine, https://www.hopkinsmedicine.org/opioids/signs-of-opioid-abuse.html
MedlinePlus. “Opioid Misuse and Addiction Treatment.” MedlinePlus, Aug. 2018, https://medlineplus.gov/opioidmisuseandaddictiontreatment.html
National Institute on Drug Abuse. “Effective Treatments for Opioid Addiction.” NIDA, Nov. 2016, https://www.drugabuse.gov/publications/effective-treatments-opioid-addiction/effective-treatments-opioid-addiction
National Institute on Drug Abuse. “Naloxone.” NIDA, Sept. 2019, https://www.drugabuse.gov/publications/drugfacts/naloxone